Kansas, 2005Hail and Damaging Winds in Kansas, July 3, 2005
July 3, 2005 · NWS TOP · 35 events in 9 counties and zones
This hail and wind storm covered a wide area. The governor even declared a state of disaster for Douglas, Osage and Shawnee counties.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 35
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
This hail and wind storm covered a wide area. The governor even declared a state of disaster for Douglas, Osage and Shawnee counties. There were widespread power outages due to downed lines and poles...as well as property damage from downed trees and limbs.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Jul 3, 1:41 PM CST, 2 hours 1 minute earlier.
Area forecast discussion, Jul 3, 1:41 PM CST, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
241 PM CDT SUN JUL 3 2005
.DISCUSSION...
HEAVY RAIN THREAT AS WELL AS SEVERE THREAT MIN CONCERNS TONIGHT.
WATER VAPOR LOOP AND PROFILERS SHOW A SHORTWAVE TROUGH MOVING ACROSS
EASTERN COLORADO INTO WESTERN KANSAS/NEBRASKA AT 19Z. ELEVATED
THUNDERSTORMS HAVE BEEN FIRING IN WESTERN KANSAS ALL DAY ON WEST
EDGE OF LOW LEVEL JET. THIS HAS SPREAD CIRRUS SHIELD INTO NORTH
CENTRAL AND NORTHEAST KANSAS AND HAS LIMITED INSTABILITY ACROSS THE
CWA THIS AFTERNOON. OUTFLOW FROM WESTERN KANSAS CONVECTION HAS
DEVELOPED A LARGE SUPER CELL WHICH WAS MOVING THROUGH BARTON COUNTY
AT 1920Z. ALTHOUGH CONVECTIVE DEBRIS HAS SPREAD ACROSS NORTHEAST
KANSAS 18Z TOP SOUNDING SHOWED 3200 J/KG OF CAPE AND 300 CIN. EXPECT
TO SEE HEAVY RAINFALL THREAT FOR EASTERN KANSAS TONIGHT AS SHORTWAVE
IN WESTERN KANSAS TRANSLATES EAST INCREASING LIFT FOR ASCENT,
COUPLED JET STREAK POOLING OF THETA-E ALONG SOUTHWARD MOVING FRONT.
SURFACE LOW MOVING NORTHEAST ALONG FRONT TONIGHT WILL MOVE INTO
NORTHEAST KANSAS OVERNIGHT. LOW LEVEL CONVERGENCE AND POOLING OF
HIGH PRECIPITABLE WATER OF 2 INCHES IN THE CWA POINT TO CONTINUED
THREAT OF FLOODING SO WILL KEEP THE FLOOD WATCH GOING FOR TONIGHT.
SEVERE THREAT STILL LIKELY WITH HAIL AND WIND MAIN CONCERNS.
FOR MONDAY SYSTEM MOVES EAST AND PRECIPITATION SHOULD CLEAR IN THE
MORNING HOURS. HAVE GONE DRY MONDAY AFTERNOON AND NIGHT. NEXT SMALL
CHANCE OF PRECIPITATION TUESDAY AFTERNOON INTO WEDNESDAY WITH
RIPPLES MOVING SOUTHEAST IN NORTHWEST FLOW WITH WARM ADVECTION
ACROSS THE HIGH PLAINS.
AFTER WEDNESDAY AFTERNOON THINGS DRY OUT FOR THE WEST OF THE WEEK AS
UPPER RIDGE BUILDS INTO THE CENTRAL PLAINS. HAVE CONTINUED
TEMPERATURES NEAR NORMAL OR SLIGHTLY ABOVE FOR THE THURSDAY THROUGH
SUNDAY TIME PERIOD.
&&
.TOP WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH NORTHCENTRAL...NORTHEAST AND EAST CENTRAL KANSAS
TONIGHT.
Hazardous weather outlook, Jul 3, 3:21 PM CST, 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
421 PM CDT SUN JUL 3 2005
KSZ008>012-020>024-026-034>040-054>056-058-059-041000-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
421 PM CDT SUN JUL 3 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.
.DAY ONE...TONIGHT
PERIODS OF THUNDERSTORMS ARE EXPECTED THROUGH THE OVERNIGHT HOURS.
SOME OF THE THUNDERSTORMS MAY BE SEVERE LATE THIS EVENING. LARGE
HAIL AND STRONG DAMAGING WINDS SHOULD BE THE MAIN HAZARDS.
WITH THE THUNDERSTORMS WILL COME THE RISK OF VERY HEAVY RAIN AND
FLASH FLOODING. ONE TO TWO INCHES OF RAIN IN A SHORT PERIOD OF TIME
IS LIKELY...WITH NEARLY THREE INCHES OF RAIN POSSIBLE IN A FEW
LOCATIONS BY LATE TONIGHT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS MONDAY MORNING...THEN
ANOTHER CHANCE FOR THUNDERSTORMS TUESDAY AND WEDNESDAY.
HOWEVER...NONE OF THESE THUNDERSTORMS ARE EXPECTED TO BE SEVERE.
HEAVY RAINS TONIGHT MAY CAUSE SOME RIVERS TO REACH FLOOD STAGE
MONDAY AND TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS MAY BE NEEDED THIS EVENING.
SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS TO THE NATIONAL
WEATHER SERVICE.
&&
MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE)
Event by event
25 thunderstorm wind, 8 hail, 2 heavy rain. Local standard time, as filed.
Hail, Wabaunsee
- When
- July 3, 3:42 PM CST
- Where
- Wabaunsee County, 4 mi W of Eskridge
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.850, -96.167
Thunderstorm Wind, Pottawatomie
- When
- July 3, 3:55 PM CST
- Where
- Pottawatomie County, Westmoreland
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.400, -96.417
Heavy Rain, Wabaunsee
- When
- July 3, 4:00 PM CST to 7:00 PM CST
- Where
- Wabaunsee County, Maple Hill
- Reported by
- NEWSPAPER
- Coordinates
- 38.953, -96.205 (the zone’s center; the record gives no point)
Basement flooding due to intense rain and ponding of water.
Thunderstorm Wind, Pottawatomie
- When
- July 3, 4:15 PM CST
- Where
- Pottawatomie County, 1 mi E of Louisville
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.250, -96.300
Seven telephone poles sheared apart.
Thunderstorm Wind, Pottawatomie
- When
- July 3, 4:30 PM CST
- Where
- Pottawatomie County, 6 mi SSE of Westmoreland
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- PARK/FOREST SERVICE
- Coordinates
- 39.317, -96.367
Garage damage, trees snapped, power lines down
Hail, Shawnee
- When
- July 3, 4:40 PM CST
- Where
- Shawnee County, 3 mi N of Topeka
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.100, -95.683
Heavy Rain, Shawnee
- When
- July 3, 4:40 PM CST to 7:40 PM CST
- Where
- Shawnee County, Topeka
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.042, -95.756 (the zone’s center; the record gives no point)
Overflow from storm drains due to heavy intense rain briefly flooded Topeka Boulevard with a foot of water at the south end of the Topeka Boulevard Bridge.
Hail, Shawnee
- When
- July 3, 4:42 PM CST
- Where
- Shawnee County, 2 mi N of Topeka
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.083, -95.683
Hail, Shawnee
- When
- July 3, 4:50 PM CST
- Where
- Shawnee County, Topeka
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.050, -95.683
Hail, Shawnee
- When
- July 3, 4:50 PM CST
- Where
- Shawnee County, 1 mi NW of Topeka
- Measured
- 1.5 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.067, -95.700
Reported at 62nd St. and High Point drive.
Hail, Shawnee
- When
- July 3, 5:20 PM CST
- Where
- Shawnee County, 11 mi SSW of Topeka
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.900, -95.767
Thunderstorm Wind, Shawnee
- When
- July 3, 5:30 PM CST
- Where
- Shawnee County, Topeka Forbes Fld
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 38.950, -95.667
Thunderstorm Wind, Osage
- When
- July 3, 5:33 PM CST
- Where
- Osage County, 4 mi N of Overbrook
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.833, -95.550
Hail, Shawnee
- When
- July 3, 5:35 PM CST
- Where
- Shawnee County, 2 mi N of Richland
- Measured
- 0.75 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 38.917, -95.517
Thunderstorm Wind, Shawnee
- When
- July 3, 5:37 PM CST
- Where
- Shawnee County, 10 mi SE of Topeka
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.950, -95.550
Thunderstorm Wind, Franklin
- When
- July 3, 5:43 PM CST
- Where
- Franklin County, 8 mi N of Pomona
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.733, -95.450
Thunderstorm Wind, Douglas
- When
- July 3, 5:43 PM CST
- Where
- Douglas County, 1 mi W of Clinton
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.917, -95.400
Hail, Douglas
- When
- July 3, 5:49 PM CST
- Where
- Douglas County, Lawrence
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.967, -95.233
Thunderstorm Wind, Douglas
- When
- July 3, 5:49 PM CST
- Where
- Douglas County, 5 mi W of Baldwin
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.767, -95.283
Thunderstorm Wind, Douglas
- When
- July 3, 5:49 PM CST
- Where
- Douglas County, Lawrence
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- BROADCAST MEDIA
- Coordinates
- 38.967, -95.233
Thunderstorm Wind, Douglas
- When
- July 3, 5:50 PM CST
- Where
- Douglas County, 9 mi SSW of Clinton
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.800, -95.450
Several windows blown out of homes and some small trees snapped.
Thunderstorm Wind, Douglas
- When
- July 3, 5:56 PM CST
- Where
- Douglas County, 1 mi W of Baldwin
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.767, -95.200
Thunderstorm Wind, Franklin
- When
- July 3, 6:00 PM CST
- Where
- Franklin County, Wellsville
- Measured
- 53 kt (61 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.717, -95.083
Thunderstorm Wind, Franklin
- When
- July 3, 6:02 PM CST
- Where
- Franklin County, 5 mi W of Wellsville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.717, -95.183
Thunderstorm Wind, Douglas
- When
- July 3, 6:03 PM CST
- Where
- Douglas County, 3 mi W of Baldwin
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.767, -95.233
Thunderstorm Wind, Franklin
- When
- July 3, 6:07 PM CST
- Where
- Franklin County, Wellsville
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.717, -95.083
Trees and power lines down.
Thunderstorm Wind, Franklin
- When
- July 3, 6:15 PM CST
- Where
- Franklin County, 1 mi S of Rantoul
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.533, -95.100
Thunderstorm Wind, Morris
- When
- July 3, 6:23 PM CST
- Where
- Morris County, Council Grove
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.650, -96.483
Thunderstorm Wind, Lyon
- When
- July 3, 6:36 PM CST
- Where
- Lyon County, 5 mi W of Bushong
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.650, -96.350
Thunderstorm Wind, Anderson
- When
- July 3, 6:40 PM CST
- Where
- Anderson County, 3 mi SE of Garnett
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.250, -95.200
Thunderstorm Wind, Lyon
- When
- July 3, 6:45 PM CST
- Where
- Lyon County, (Emp)emporia Muni Ar
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 38.333, -96.183
Four fireworks tents damaged by thunderstorm winds.
Thunderstorm Wind, Wabaunsee
- When
- July 3, 6:55 PM CST
- Where
- Wabaunsee County, 2 mi W of Eskridge
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.850, -96.133
Thunderstorm Wind, Wabaunsee
- When
- July 3, 6:55 PM CST
- Where
- Wabaunsee County, 5 mi S of Eskridge
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.783, -96.100
Thunderstorm Wind, Osage
- When
- July 3, 7:09 PM CST
- Where
- Osage County, Barclay
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.583, -95.883
Thunderstorm Wind, Anderson
- When
- July 3, 8:02 PM CST
- Where
- Anderson County, 2 mi N of Garnett
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.317, -95.233
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Kansas, July 3 to 4, 20051 death · 6 injured · $15 million · F1 · 94 events
- Tornado and Flood in Kansas, July 3 to 4, 2005$1.2 million · F0 · 73 events
- Lightning Strike in Louisiana, July 3, 20051 death · 1 event
- Flooding and Hail in Oklahoma, July 3 to 5, 2005$419,000 · 1.75 in hail · 80 events
- Tornadoes and Hail in Colorado, July 3, 20059 injured · F0 · 9 events
- Flash Flood and Hail in Georgia, July 3, 2005$258,000 · 1 in hail · 6 events
- Hail and Damaging Wind in Texas, July 3, 20057 injured · 1.75 in hail · 6 events
- Hail and Damaging Winds in Oklahoma, July 3 to 4, 2005$30,000 · 1 in hail · 22 events
- Hail in Iowa, July 3, 2005$51,000 · 0.88 in hail · 7 events
- Tornado and Damaging Winds in South Carolina, July 3, 2005$16,000 · F1 · 3 events
- Lightning Strike in Florida, July 3, 2005$50,000 · 1 event
- Damaging Wind in South Carolina, July 3, 2005$40,000 · 70 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5463911, 5463912, 5464250, 5463913, 5463914, 5463915, 5463928, 5463916, 5463917, 5463918, 5463919, 5463927, 5463920, 5463921, 5463922, 5463923, 5463924, 5463925, 5463926, 5463930, 5463929, 5463931, 5464249, 5464237, 5464238, 5464239, 5464240, 5464241, 5464242, 5464243, 5464244, 5464245, 5464246, 5464247, 5464248.